Alert archive / Alabama / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Huntsville, AL

March 17, 202111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood watch at Mar 17, 2021, 4:17 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 4:17 PM CDT (21:17 UTC)
Expired
Mar 18, 2021, 12:20 AM CDT
In force
8 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS64 KHUN 172117
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
417 PM CDT Wed Mar 17 2021

ALZ001>010-016-TNZ076-096-097-180530-
/O.NEW.KHUN.FF.A.0002.210317T2117Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
417 PM CDT Wed Mar 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Huntsville has issued a

* Flash Flood Watch for portions of Alabama and southern middle 
  Tennessee, including the following areas, in Alabama, Colbert, 
  Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, 
  Limestone, Madison, Marshall and Morgan. In southern middle 
  Tennessee, Franklin TN, Lincoln and Moore.

* Through Thursday morning

* Rainfall amounts around one to three inches have occurred across 
  the area over the last 24 hours and caused soils to become fairly 
  saturated. Further development of heavy showers and thunderstorms 
  with additional rainfall amounts of two to four inches across the 
  area is likely to cause instances of flash flooding through 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

Do not enter or cross flowing water or water of unknown depth.

&&

$$

KDW
1 follow-up statement
754 
WGUS64 KHUN 180520
FFAHUN

Flood Watch
National Weather Service Huntsville AL
1220 AM CDT Thu Mar 18 2021

ALZ001>010-016-TNZ076-096-097-180630-
/O.CAN.KHUN.FF.A.0002.000000T0000Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
1220 AM CDT Thu Mar 18 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Alabama and southern middle 
Tennessee, including the following areas, in Alabama, Colbert, 
Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, 
Limestone, Madison, Marshall and Morgan. In southern middle 
Tennessee, Franklin TN, Lincoln and Moore has been cancelled.

The Flash Flood Watch is cancelled. Flash Flooding is no longer 
expected to pose a threat. However, warnings for areal flooding 
caused by runoff from 3 to 6 inches of rainfall will continue in 
some areas.

$$

KTW

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 17, 3:48 PM CDT, 29 minutes earlier.

Area forecast discussion, Mar 17, 3:48 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
348 PM CDT Wed Mar 17 2021

.NEAR TERM...(Tonight)
Issued at 348 PM CDT Wed Mar 17 2021

A very active/volatile wx pattern continues to unfold across much of
NE/east cntrl MS into west cntrl AL this Wed afternoon. Much of the
tstm activity is being driven by an active SW flow regime in place
over much of the region, ahead of a potent upper low/trough axis
rotating ewd thru the mid/srn Plains. A lot of this convection is
also occurring along/ahead of a cold front making its way ewd into
the Lower MS Valley. The attendant sfc low is also moving east into
north AR or the Mid South region, with the associated warm front
located from extreme NW MS into NW/cntrl AL. The location of the warm
front and how much farther to the north it tracks will be a key
factor in the development of strong/severe tstms late this afternoon
into this evening.

The latest model suites remain fairly consistent with moving the sfc
low into KY later tonight, thereby pushing the cold front into the
cntrl TN Valley area. This scenario would also lift the warm front
into mid/ern TN and allow low-level instability to spread into the
area. With Bufr soundings/shear profiles continuing to indicate 0-3km
SRH values in excess of 400 m2/s2 and Bulk Shear values near 60kt, a
slight increase in SBCAPE values around 500-1000 J/kg would easily
favor the development of severe tstms into the evening hrs, with the
main threats being damaging winds, large hail and tornadoes. In
fact, supercellular structures late this afternoon into this evening
could produce a few long track/violent tornadoes, before tstms begin
to merge into more of a QLCS line right along the passage of the
front. Again, much of the extent/strength of any strong/severe tstms
will be heavily influenced by the magnitude of the warm sector into
the mid TN Valley area.

Considering some of the intense rainfall rates, some localized/minor
flooding may also be a threat later this evening in locations which
receive multiple rounds of showers/tstms. Lingering showers/tstms
should then begin to taper off to the east by early Thu morning
following the passage of the front, with lows falling mainly into the
lower/mid 50s.

.SHORT TERM...(Thursday through Friday)
Issued at 348 PM CDT Wed Mar 17 2021

The overall wx pattern is then expected to turn more quiet/seasonal
heading towards the end of the work week, as a large area of high
pressure out of the nrn Plains builds into the Midwest/OH Valley
states. Afternoon highs Thu/Fri look to range from the mid 50/near
60F, while lows Thu night trend in the lower/mid 40s.

.LONG TERM...(Friday night through Tuesday)
Issued at 348 PM CDT Wed Mar 17 2021

The quiet pattern continues into the weekend period, as the sfc high
moves into the mid/NE Atlantic states. This should allow for a
gradual warming trend into next week, as highs climb more into the
60s. Optimal radiational cooling may also allow overnight lows to
trend in the mid 30/near 40F thru Mon night. The next chance of rain
still looks to develop on Tue, as another cold front approaches from
the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Mar 17 2021

Restricted flying conds will be in place for much of the TAF period,
as multiple waves of shra/tsra continue to develop/spread across the
area well into the afternoon/evening hrs. IFR conds will be possible
in some of the heavier shra/tsra, with sfc winds gusting near 30-35kt
at times. All of this will be occurring along/just ahead of a cold
front approaching from the west. The front looks to move thru the
area by Thu morning, with lingering shra/tsra tapering off to the
east. Cigs though may hover near 3-4K ft in the wake of the frontal
passage Thu morning, as sfc flow turns to the SW near 10-12kt with
higher gusts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 17, 5:46 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
546 AM CDT Wed Mar 17 2021

ALZ001>010-016-TNZ076-096-097-180200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
546 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Thunderstorms are increasing across the area as a warm front lifts
northward. A few strong to severe storms will be possible early this
morning through around 10 AM. The main threats with these morning
storms will damaging winds, marginally severe sized hail, and a
tornado or two. The main threat area will be along and south of a
Waterloo to Moulton line.

Scattered supercell thunderstorms are expected again this afternoon,
as the atmosphere will become progressively unstable in the wake of
the northward- moving warm front. Although storm coverage will be
scattered, damaging winds, large hail and tornadoes will be possible.
The main threat area will be for strong to severe storms will be for
locations to the south and west of Huntsville.

A third and more widespread threat for severe thunderstorms will
develop ahead of an eastward-moving cold front by late this
afternoon, and persist throughout the evening and into early morning
hours on Thursday. Strong, long-track tornadoes, significant
damaging winds and large hail will all be possible, until the front
clears the region shortly before sunrise on Thursday morning.

In addition to the threat for severe thunderstorms, multiple rounds
of locally heavy rainfall will lead to an enhanced risk for flash
flooding today and tonight, as well as river flooding that may
persist through the end of the week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible beginning early Wednesday morning. However, activation is
likely today through early Thursday morning.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Mar 17, 2:53 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLOOD            2 N SCOTTSBORO          34.68N 86.04W
03/17/2021                   JACKSON            AL   FIRE DEPT/RESCUE

            ONE FOOT OF WATER FLOWING OVER CEDAR HILL
            ROAD AT E. WILLOW STREET IN SCOTTSBORO.

&&

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 1:24 AM CDTDense Fog AdvisoryHUNCullman, DeKalb, Jackson, Marshall7 hr
Mar 17, 7:25 AM CDTSpecial Weather StatementHUNMorgan50 min
Mar 17, 7:57 AM CDTSpecial Weather StatementHUNMadison48 min
Mar 17, 7:59 AM CDTSpecial Weather StatementHUNColbert46 min
Mar 17, 9:52 AM CDTSpecial Weather StatementHUNJackson23 min
Mar 17, 3:40 PM CDTTornado WarningHUNColbert, Franklin35 min
Mar 17, 4:07 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale26 min
Mar 17, 4:44 PM CDTFlash Flood WarningHUNCullman, Morgan5 hr
Mar 17, 5:24 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale9 hr
Mar 17, 5:49 PM CDTAreal Flood WarningHUNCullman8 hr
Mar 17, 6:05 PM CDTSevere Thunderstorm WarningHUNMarshall22 min
Mar 17, 6:44 PM CDTTornado WarningHUNCullman31 min

Nearby

Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.